New York, 2018

High Wind in New York, November 6, 2018

November 6, 2018 · NWS BUF · 5 events in 5 counties and zones

Deepening low pressure tracked from the Central Great Lakes to southwestern Quebec. 75 inch from Western NY to North Central NY, respectively.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Deepening low pressure tracked from the Central Great Lakes to southwestern Quebec. A swath of rain moved across the eastern Great Lakes, which resulted 0.25 - 0.75 inch from Western NY to North Central NY, respectively. This was ahead of a fast moving cold front that tracked across the forecast area. A 60-70 kt southwesterly jet moved into the region behind the front. Showers and embedded thunderstorms formed along the front while it was across Lake Erie due to impressive speed shear and strong forcing. High resolution model guidance was depicting strong winds behind the cold front. Because lake shore trees still had more leaves on them, high wind warnings were issued for the counties along the Lake Erie shore, and several trees were reported down there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Nov 6, 10:26 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Nov 6, 10:26 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1026 AM EST Tue Nov 6 2018

.SYNOPSIS...
Strengthening low pressure will track from the central Great Lakes
into southwestern Quebec today...and in the process will push a strong
cold front across our area. A round of moderate to heavy rain showers
will accompany the frontal passage...with a prolonged round of rather
windy conditions then following from this afternoon right through most
of Wednesday. Looking further ahead to the end of the week...there
remains high confidence that accumulating lake snows can be expected
in the typical snowbelts east of Lakes Erie and Ontario.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest guidance is suggesting low end High Wind Warning for the Lake
Erie shoreline and Western Niagara County, therefore have issued
High Wind Warning through 11Z on Wednesday. Guidance such as the
NAM/Canadian showing slightly stronger winds at 925H and subsidence
aloft to support winds mixing to surface level for a few hours this
afternoon through evening to 50 knot closest to the Lake Erie
shoreline and downwind into Western Niagara County.

Deepening low pressure will track from the central Great Lakes into
southwestern Quebec today...then on into central Quebec tonight.
In the process...this system will push a strong cold front across
our region between this morning and early this afternoon...with a
strong west-southwesterly flow of progressively cooler air then
following in its wake through the remainder of the period.

In terms of precipitation...plentifully deep moisture and the
impressive dynamics preceding and accompanying the cold frontal
passage will result in period of moderate to heavy showers as the
front crosses our region today...resulting in basin average rainfall
amounts of up to a half inch. While instability will be greatly
limited...the impressive forcing both along the front and its
accompanying 60-70 knot low level jet could also be enough to
generate a few widely scattered embedded thunderstorms. Immediately
behind the frontal boundary...subsidence and strong dry slotting
aloft will generally result in the showers quickly becoming more
scattered from west to east...though upsloping will help to retard
this process at least somewhat east of the lakes. At this point our
airmass still does not appear as if it will become cold enough to
support any lake effect rain showers until this evening...when the
deepening cooler airmass and an uptick in background synoptic-scale
moisture should prove sufficient to support the development of at
least some scattered showers east-northeast of both lakes. Outside
of these areas...generally dry conditions will otherwise prevail
tonight.

All the above said...the main forecast concern with this system
continues to be the extended period of stronger winds that it
will usher in today. The post-cold frontal environment
continues to feature a moderate but steady cold air advection
regime and a sufficiently strong wind field of as much as 45-55
knots extending downward into the lowest 1.5 to 3 thousand feet
above ground level along the axis of the Lower Great
Lakes...with large-scale subsidence within this regime likely to
help at least partially mix some of this higher momentum air
from aloft down to the surface.

The above will be especially the case downwind of the lakes...where
funnelling effects will provide a little bit of an added boost and
lead to strong southwesterly winds gusting to the 50-60 mph range...
with these affecting areas from the Chautauqua county shoreline and
Niagara Frontier over to Greater Rochester...and also Jefferson
County east of Lake Ontario. A Wind Warning is now in effect for for
areas along the Lake Erie shoreline and Western Niagara County, with
Wind Advisories east/northeast to Rochester, and also Jefferson
County. Outside of the above areas...the magnitude of the sustained
winds and wind gusts will diminish with increasing inland
extent...with areas along our southeastern periphery only seeing
gusts peak in the 30-35 mph range. In general the strongest winds
should come between late this afternoon and this evening...before
these weaken a bit overnight.

With respect to temperatures...the presence of still fairly mild air
and sharply increasing mixing in the wake of the cold front should
still allow for highs to largely peak in the lower to mid 60s today...
with only interior sections of the North Country remaining confined
to the 50s. Lows tonight will then largely range from around 40 across
far interior portions of the Southern Tier to the mid and upper 40s
elsewhere...with these bumped upward from MOS guidance based on the
expected winds and cloud cover...which will help to at least partially
counteract the effects of continued cool air advection and nocturnal
cooling.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
A broad cyclonic flow of chilly air will be in place across the
Lower Great Lakes Wednesday and Thursday...and while this will
guarantee that lake effect precipitation will be generated east of
both lakes...there is only a low probability for significant
snowfall. That will likely have to wait for the upcoming weekend.
More on that in the long term section below.

As we open this period Wednesday morning...a 240 flow of -2c H85 air
will be just cold enough to direct some nuisance rain showers into
the BUF metro area and across a larger chunk of the Eastern Lake
Ontario region. During the course of the afternoon...weak cold
advection and somewhat deeper synoptic moisture will settle south
across the region..and with the assistance of some channelled
vorticity generated from a 140kt H25 jet over Pennsylvania...the
lake effect rain showers will become more enhanced. Winds will veer
a bit to 25-260 in the process...so the more organized pcpn off Lk
Erie will push south of Buffalo while the Lake Ontario showers will
envelope the Tug Hill plateau. Outside of these areas...generally
partly cloudy skies will be in place...along with continued gusty
winds. Winds will average 15 to 30 mph across much of the forecast
area...with gusts to 40 mph still expected across the Niagara
Frontier and across some of the higher terrain.

A near steady state west to southwest steering flow will be in place
Wednesday night. This will keep the lake effect in the southern Tier
and in the vcnty of the Tug Hill...with the latter becoming
organized into a fairly impressive plume of pcpn. The cap is
forecast to rise to nearly 10k ft...and with a colder environment...
it is not out of the question that several inches of snow could fall
across the higher terrain of the Tug. One limiting factor could be
the lack of a significant dendritic growth area...so this will have
to be kept in mind when looking at newer guidance. Otherwise it will
be partly cloudy and on the chilly side of normal with gradually
diminishing winds.

On Thursday...a flat shortwave ridge and its associated surface high
will approach the Lower Great Lakes. This will start to push the cap
lower...particularly over Lake Erie. Meanwhile...drier synoptic air
will start to work across the region...further eroding the
efficiency of the lake driven showers. Otherwise it will be partly
sunny and chillier than the previous day with H85 temps of -6c
holding afternoon temperatures at or below the mid 40s f.

A mid level trough will dig across the Upper Mississippi Valley and
Mid West Thursday night and Friday. This will transition our weather
from being mesoscale driven to synoptic...with widespread pcpn
expected to end the work week. There have been some fairly large
changes to continuity during this period...as strong consensus
between the operation ECMWF and GFS models (along with the
corresponding ensembles) has led to a dramatic lowering of pops
Thursday night. All guidance is suggesting that the broad surface
low over the Ohio Valley will be slower to develop...so have backed
way off on pops through the night. Will now only carry lingering
lake effect showers east of Lake Ontario during the evening...and
light mixed pcpn over parts of the far western counties by daybreak
Friday.

As we work through Friday...a storm system will push across our
region from the Ohio Valley. Strong lift supplied by a 150kt H25 jet
and a divergent upper level flow will generate widespread pcpn
across our forecast area...so have raised pops to 100. The day will
undoubtably be a wet and potentially miserable one...and there will
even be the potential for a little measurable snow. As the large
shield of pcpn pushes north across our region during the morning...
it will likely be cold enough for the pcpn to start off as wet snow.
There could be a slushy accumulation...especially across the higher
terrain and east of Lake Ontario. During the course of the day
though...warm advection on the east side of the passing storm should
warm us enough for the bulk of the pcpn to change to just rain.

The complex storm system will exit across New England the St
Lawrence Valley Friday night. As the synoptic driven pcpn tapers off
from west to east...notably colder air will pour into the region on
the backside of the departing storm. This will quickly encourage a
transition back to lake driven pcpn...chiefly snow. Accumulations
will be likely east and southeast of both lakes after midnight...
but anything significant should stay well south of Buffalo and
Watertown. As we have been alluding to for several days now...this
activity could warrant the first winter headlines of the season.
Stay tuned.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
There is very high confidence of below normal temperatures
throughout this period...with reasonable assurance of accumulating
lake snows...particularly east of Lake Ontario.

As we open this chilly period on Saturday...well developed lake
snows will be found east of both lakes. H85 temps of -10c will
combine with a fairly low sheared 270-290 flow to direct multiple
bands of lake snow across the Southern Tier...while an impressive
plume of snow is forecast for the Tug Hill. Again...this activity
will likely require winter weather headlines...so will mention in
the Hazardous Weather Outlook product.

The passing of a flat shortwave ridge and its associated surface
high Saturday night will bring an end to the lake snows...while the
remainder of the region will remain partly cloudy.

Generally fair weather can be expected on Sunday as the
aforementioned surface high will push from our forecast area to New
England. Temperatures will remain well below normal though...with
the mercury averaging some 10 degrees lower than typical values.

On Monday...a weak surface trough is expected to pass over the Lower
Great Lakes. This should be enough to generate scattered snow
showers...although no accumulations are anticipated.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
During the course of today...deepening low pressure will track from
Lower Michigan into southwestern Quebec...while sweeping an attendant
strong cold front across our region through midday/early afternoon.
The cold frontal passage itself will be accompanied by a period of
moderate to heavy showers and MVFR conditions.

In the wake of the front...cold advection and subsidence will help to
more effectively mix down lingering higher momentum air from aloft this
afternoon through tonight...leading to an extended period of strong
west-southwesterly winds gusting to 40-45 knots near and a bit inland
from the lakeshores...with lower gusts of 25-35 knots expected further
inland. Otherwise...flight conditions will generally be MVFR to lower
end VFR in the wake of the cold front...with at least some scattered
lake effect rain showers developing east-northeast of both lakes Erie
and Ontario tonight.

Outlook...
Wednesday...Continued MVFR/VFR and rather windy conditions...with
scattered to numerous lake effect rain showers east and northeast of
the lakes.
Wednesday night and Thursday...Generally VFR...except areas of MVFR
in lake effect rain showers east of the lakes. The rain showers/MVFR
may mix with wet snow/IFR at times Wednesday night into early Thursday.
Friday...MVFR/IFR with some rain and wet snow.
Saturday...Mainly VFR...except areas of lake effect snow and attendant
IFR east of the lakes.

&&

.MARINE...
A plethora of marine headlines remain in effect across the Lower
Great Lakes...including Gale Warnings for Lakes Erie and Ontario
from this afternoon through at least tonight. Elsewhere...Small
Craft Advisories remain in effect for the Niagara and Saint Lawrence
Rivers.

Weatherwise...deepening low pressure will track from the central
Great Lakes into southwestern Quebec today...then on into central
Quebec tonight. In the process...this feature will swing a strong
cold front across the Lower Lakes between this morning and early
this afternoon. Brisk southeasterlies out ahead of the front
will sharply veer to west-southwesterly and dramatically increase
following its passage...with the strongest winds expected between
late this afternoon and the first half of tonight...when sustained
gales and wind gusts to 50 knots will be likely across Lakes Erie
and Ontario. Winds will then slowly diminish overnight...Wednesday...
and Wednesday night as the low pulls further away from our region...
though gale force winds will still likely persist into Wednesday
on Lake Ontario.

&&

.TIDES/COASTAL FLOODING...
Deepening low pressure will track from the central Great Lakes into
southwestern Quebec today...then on into central Quebec tonight.
In the process...this feature will swing a strong cold front across
the Lower Lakes between this morning and early this afternoon.
In the wake of this front...an extended period of strong southwesterly
winds will ensue across Lake Erie...with sustained winds reaching
as high as 40 knots between this afternoon and this evening...
before slowly diminishing overnight.

This will result in a lake seiche, with wave watch guidance
suggesting Buffalo Harbor will rise to around 8.0 to 8.5 feet
above low water datum. Route 5 in the Town of Hamburg may be
impacted. The combination of high water levels and high wave
action may cause splash over of water in locations typically
vulnerable to this. With this in mind...a Lakeshore Flood
Warning is now in effect for the Lake Erie shoreline.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory from 7 PM this evening to 4 PM EST Wednesday for
     NYZ007.
     Wind Advisory until 6 AM EST Wednesday for NYZ002-003-011-012.
     High Wind Warning until 6 AM EST Wednesday for NYZ001-010-019-
     085.
     Lakeshore Flood Warning until 5 AM EST Wednesday for NYZ010-
     019-085.
MARINE...Small Craft Advisory until 1 PM EST this afternoon for LEZ040-
         041.
         Gale Warning until 5 AM EST Wednesday for LEZ040-041.
         Small Craft Advisory until 1 PM EST Wednesday for LEZ020.
         Small Craft Advisory until 6 AM EST Wednesday for
         LOZ030.
         Small Craft Advisory until 1 PM EST this afternoon for
         LOZ042.
         Small Craft Advisory until 4 PM EST this afternoon for
         LOZ043>045.
         Gale Warning from 4 PM this afternoon to 5 PM EST
         Wednesday for LOZ043>045-063>065.
         Gale Warning until 5 PM EST Wednesday for LOZ042-062.
         Small Craft Advisory from 6 PM this evening to 1 PM
         EST Wednesday for SLZ022-024.

&&

SYNOPSIS...JJR
NEAR TERM...JJR/SW
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...JJR
MARINE...Apffel/JJR
TIDES/COASTAL FLOODING...Apffel/JJR/SW
Hazardous weather outlook, Nov 6, 9:57 AM EST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
957 AM EST Tue Nov 6 2018

NYZ001-071500-
Niagara-
957 AM EST Tue Nov 6 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-071500-
Northern Erie-Chautauqua-Southern Erie-
957 AM EST Tue Nov 6 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST WEDNESDAY...
...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 5 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002-003-011-012-071500-
Orleans-Monroe-Genesee-Wyoming-
957 AM EST Tue Nov 6 2018

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-005-013-014-020-021-071500-
Wayne-Northern Cayuga-Livingston-Ontario-Cattaraugus-Allegany-
957 AM EST Tue Nov 6 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

A strong low pressure system will pass to our northwest today and
tonight, bringing the potential for strong gusty winds. During this
time frame, wind gusts of 45 mph will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-008-071500-
Oswego-Lewis-
957 AM EST Tue Nov 6 2018

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

A strong low pressure system will pass to our northwest today and
tonight, bringing the potential for strong gusty winds. During this
time frame, wind gusts of 45 mph will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating lake snows will be likely Friday night into Saturday
night, especially across the Tug Hill Plateau.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-071500-
Jefferson-
957 AM EST Tue Nov 6 2018

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Accumulating lake snows will be likely Friday night into Saturday
night, especially across the Tug Hill Plateau.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-071500-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
957 AM EST Tue Nov 6 2018

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-071500-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
957 AM EST Tue Nov 6 2018

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 5 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042-062-071500-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
957 AM EST Tue Nov 6 2018

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-071500-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
957 AM EST Tue Nov 6 2018

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-071500-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
957 AM EST Tue Nov 6 2018

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Northern Erie

When
November 6, 12:40 PM EST to 8:40 PM EST
Where
Northern Erie forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Trees, wires, and utility poles were reported down in Buffalo, Williamsville, Cheektowaga, and Amherst.

High Wind, Monroe

When
November 6, 2:00 PM EST
Where
Monroe forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Trees, utility poles, and wires down in Spencerport, Brighton, and Chili.

High Wind, Southern Erie

When
November 6, 3:00 PM EST to 8:00 PM EST
Where
Southern Erie forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Trees down close to the Lake Erie shoreline.

High Wind, Niagara

When
November 6, 5:35 PM EST to 8:35 PM EST
Where
Niagara forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

Trees and wires were reported down in Lockport, Lewiston, and Gasport.

High Wind, Chautauqua

When
November 6, 7:04 PM EST to 8:30 PM EST
Where
Chautauqua forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Trees were reported down in Sheridan and Portland, including a tree that fell onto a house in Portland.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794672, 794674, 794677, 794671, 794676.